|Women Taking Fosamax for Several Years
May be Prone to Femur Fractures
Bisphosphonates (Fosamax, Boniva, Actonel, Reclast), along with calcium and vitamin D supplementation, are a common conventional treatment for osteoporosis. These drugs are even used for prevention of osteoporosis in those with osteopenia.
Bone tissue continually goes through a cycle of formation of new bone and breakdown of old bone. Bisphosphonates increase bone mineral density in the short term by reducing bone breakdown, essentially reducing bone loss. However, it is not the same as building natural, healthy bone with exercise. Exercise is essential, and, in particular, exercising the back and legs. Muscle strength is the most accurate way of predicting bone strength and of predicting risk of falls. Strengthening muscles has been shown to be the most effective way to strengthen bone and protect against osteoporosis-related fractures.1 Compared to exercise, medications are relatively ineffective and may cause harm.
Since bisphosphonates accumulate in bone tissue and suppress bone turnover, there has been a concern about the strength and integrity of the medically treated bone. Apparently, the use of bisphosphonates actually causes the bones to become brittle despite the increase seen in bone mineral density.
Several studies have reported the occurrence of specific and rare types of femur fractures in individuals (mostly women) who had been taking bisphosphonates, specifically alendronate (Fosamax), for approximately 4-8 years.2-9 Two studies presented at the American Academy of Orthopaedic Surgeons national meeting in 2010 have drawn more attention to this potential hazard.10 Long term users of alendronate (Fosamax) – were found to be at significantly higher incidence of fractures.11 A frightening detail of these reports is that the fractures had occurred under minimal trauma – these fractures are not from falls. In fact, in most cases, these women were performing low-energy exercise, sometimes just walking down a flight of stairs.12,13
These medications have other serious side effects as well, such as atrial fibrillation a heart rhythm disturbance. Prevention of osteoporosis and bone fractures does not need to involve potentially dangerous drugs.
Primary cause of hip fractures:
- Poor nutrition
- Sedentary lifestyle
- Muscle weakness
- Side effects of prescription drugs
- Declining vision
- Cigarette smoking
- Vitamin D deficiency
Exercise is a crucial component of my recommendations - most hip fractures result from falls. So, naturally, by increasing muscle strength and balance you can improve stability and prevent these falls.14
My recommendations for osteoporosis protection:
1. Eat a high nutrient diet.
2. Take the right supplements.
3. Do the right type of Osteoporosis fighting exercises. Swimming and biking will not do it. The best bone building exercises designed to strengthen muscles and bone and to improve balance, reducing the risk of falls are demonstrated in my DVD Osteoporosis Protection For Life
1Rubin C, Turner AS, Muller R, et al. Quantity and quality of trabecular bone in the femur are enhanced by a strongly anabolic, noninvasive mechanical intervention. J Bone Min Res 2002;17:349-357.
2Somford MP, Draijer FW, Thomassen BJ, et al. Bilateral fractures of the femur diaphysis in a patient with rheumatoid arthritis on long-term treatment with alendronate: clues to the mechanism of increased bone fragility. J Bone Miner Res. 2009 Oct;24(10):1736-40.
3Cermak K, Shumelinsky F, Alexiou J, et al. Case Reports: Subtrochanteric Femoral Stress Fractures after Prolonged Alendronate Therapy. Clin Orthop Relat Res. 2009 Dec 18. [Epub ahead of print]
4Capeci CM, Tejwani NC. Bilateral low-energy simultaneous or sequential femoral fractures in patients on long-term alendronate therapy. J Bone Joint Surg Am. 2009 Nov;91(11):2556-61.
5Goddard MS, Reid KR, Johnston JC, Khanuja HS. Atraumatic bilateral femur fracture in long-term bisphosphonate use. Orthopedics. 2009 Aug;32(8). pii: orthosupersite.com/view.asp?rID=41933.
6Ing-Lorenzini K, Desmeules J, Plachta O, et al. Low-energy femoral fractures associated with the long-term use of bisphosphonates: a case series from a Swiss university hospital. Drug Saf. 2009;32(9):775-85.
7Lenart BA, Lorich DG, Lane JM. Atypical fractures of the femoral diaphysis in postmenopausal women taking alendronate. N Engl J Med. 2008 Mar 20;358(12):1304-6.
8Sayed-Noor AS, Sjoden GO. Case reports: two femoral insufficiency fractures after long-term alendronate therapy. Clin Orthop Relat Res. 2009 Jul;467(7):1921-6. Epub 2009 Feb 6.
9Neviaser AS, Lane JM, Lenart BA, et al. Low-energy femoral shaft fractures associated with alendronate use. J Orthop Trauma. 2008 May-Jun;22(5):346-50.
10Kwek EB, Goh SK, Koh JS, Png MA, Howe TS. An emerging pattern of subtrochanteric stress fractures: a long-term complication of alendronate therapy? Injury. 2008 Feb;39(2):224-31. Epub 2008 Jan 28.
11LA Times: http://latimesblogs.latimes.com/booster_shots/2010/03/bisphosphonates-osteoporosis-medications.html
12Somford MP, Geurts GF, den Teuling JW, et al. Long-Term Alendronate Use Not without Consequences? Int J Rheumatol. 2009;2009:253432. Epub 2010 Jan 27.
13ABC News: Fosamax: Is Long Term Use of Bone Strengthening Drug Linked to Fractures? http://abcnews.go.com/GMA/OnCall/fosamax-long-term-bone-strengthening-drug-linked-fractures/story?id=10045179
14Ueki S, Kasai T, Takato J et al. Production of a fall prevention exercise program considering suggestions from community-dwelling elderly. Nippon Koshu Eisei Zasshi. 2006;53(2):112-121.